Vermont, 2011

Flooding in Vermont, March 11 to 14, 2011

March 11 to 14, 2011 · NWS BTV · 2 events in 2 counties and zones

25 inches and snowmelt from temperatures in the 40s combined to generate enough runoff to produce rises on rivers and isolated ice jams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Rainfall amounts of 0.75 to 1.25 inches and snowmelt from temperatures in the 40s combined to generate enough runoff to produce rises on rivers and isolated ice jams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 11, 6:22 PM EST, 13 minutes earlier.

Area forecast discussion, Mar 11, 6:22 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
622 PM EST FRI MAR 11 2011

.SYNOPSIS...
A SLOW-MOVING UPPER LOW PRESSURE SYSTEM CENTERED OVER THE EASTERN
GREAT LAKES REGION HAS ALLOWED MILD AIR TO MOVE ACROSS THE
NORTH COUNTRY THIS AFTERNOON. THE UPPER LOW WILL ACCELERATE
NORTHEASTWARD LATER TONIGHT...BRINGING SCATTERED SNOW
SHOWERS...MAINLY TO NORTHERN NEW YORK AND THE MOUNTAINS OF
NORTHERN VERMONT. ANY ACCUMULATION WILL BE LIGHT. A SECOND UPPER
LOW WILL MOVE EASTWARD FROM THE GREAT LAKES SATURDAY NIGHT WITH
ADDITIONAL LIGHT SNOW SHOWERS POSSIBLE...ESPECIALLY IN THE HIGHER
TERRAIN. TEMPERATURES IN VALLEY LOCATIONS WILL REMAIN NEAR OR
ABOVE NORMAL THROUGH THE WEEKEND...FOLLOWED BY SOMEWHAT COLDER
AND MUCH DRIER WEATHER MONDAY AS HIGH PRESSURE BUILDS IN FROM
ONTARIO.

&&

.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
AS OF 305 PM EST FRIDAY...STEADY RAINFALL HAS PUSHED WELL EAST OF
THE NORTH COUNTRY THIS AFTERNOON. THE FRONTAL RAINBAND OCCURRED
WELL EAST OF THE OCCLUDED FRONT...WHICH IS JUST PUSHING NEWD
ACROSS THE NRN ADIRONDACKS AT 20Z. THE EARLIER RAINFALL PRODUCED
AMOUNTS AROUND 1" FROM MPV SOUTHWARD THIS MORNING...WITH LESSER
AMTS DUE TO SHADOWING ACROSS THE CHAMPLAIN VALLEY AND NERN VT.
FURTHER DETAILS ON FLOOD PROSPECTS CAN BE FOUND IN HYDRO SECTION
BELOW...BUT FLOOD WATCH CONTINUES IN EFFECT THRU SATURDAY EVENING
WITH EXPECTED RUNOFF/SNOW MELT.

PARENT VERTICALLY STACKED LOW REMAINS BACK ACROSS SERN
ONTARIO...WITH DRY SLOT AND SOME BREAKS IN BETWEEN ACROSS NRN NY.
NOT EXPECTING MORE THAN A FEW ISOLD SHOWERS THIS EVENING...BUT THE
UPR LOW WILL GRADUALLY ACCELERATE NEWD TONIGHT REINTRODUCING
PRECIPITATION LATE TONIGHT...MAINLY ACROSS NRN NY INTO THE MTNS OF
NRN VERMONT. COOLING THERMAL PROFILES FROM THE SOUTH AND EAST WILL
RESULT IN MAINLY SNOW SHOWERS BY THE TIME ACTIVITY MOVES IN AFTER
MIDNIGHT. COULD SEE A DUSTING TO 0.5" SNOWFALL BY MORNING ACROSS
THE NRN ADIRONDACKS INTO THE NRN GREENS WITH THIS NEXT FEATURE
LATE TONIGHT. HAVE INCLUDED 50-70 POPS NRN/WRN SECTIONS AFTER
MIDNIGHT...BUT OVERALL QPF IS LIGHT. LOW TEMPERATURES TONIGHT WILL
NOT BE PARTICULARLY COLD...WITH LIGHT S-SW FLOW BEHIND THE
OCCLUSION. LOOKING AT LOWS NEAR 32F AT BTV AND ACROSS MUCH OF
VERMONT. IN NRN NY...MAINLY IN THE UPR 20S...EXCEPT MID 20S AT
1.5-2KFT ELEVATION IN THE NRN ADIRONDACK REGION. SFC WINDS WILL
REMAIN S-SW AT 5-10 MPH. WE/LL KEEP SOME FOG MENTION THRU EARLY
TONIGHT ACROSS VT ASSOCIATED WITH LIGHT WINDS AND FOG FORMATION
OVER THE SNOWPACK...AS HAS BEEN NOTED PARTICULARLY ACROSS CENTRAL
VT THIS AFTERNOON. PBL IS MORE DEEPLY MIXED ACROSS NRN NY AND
DON/T FORESEE MUCH FOG POTENTIAL THERE.

&&

.SHORT TERM /8 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 305 PM EST FRIDAY...FIRST UPR WAVE PULLS AWAY FROM NRN VT AROUND
12Z SATURDAY WITH BRIEF PERIOD OF 700-500MB RIDGING ACROSS THE
NORTH COUNTRY. ANTICIPATE A LULL IN ANY SHOWER ACTIVITY 12-21Z AND
PERHAPS A FEW SUNNY BREAKS ACROSS THE REGION AS WELL. THE 850MB
TEMPS ARE AROUND -5C TO -6C AT 18Z...AND WITH EXPECTED LIGHT W/SW
AND ANY BINOVC SHOULD SEE AFTN HIGHS REACH THE LOW 40S IN THE
VALLEYS...AND MID TO UPR 30S ACROSS THE 1-2 KFT ELEVATIONAL BAND.
NEXT CLOSED UPR LOW...NOW OVER THE ERN DAKOTAS...BEGINS TO AFFECT
THE AREA AFTER 21Z SATURDAY THROUGH SATURDAY NIGHT. BAND OF WEAK
WAA AND QG FORCING SHOULD REINTRODUCE LIGHT SNOW SHOWER ACTIVITY
ACROSS THE REGION WITH AN ADDITIONAL 1-2" OF SNOW FOR THE MTNS. A
FEW VALLEY LOCATIONS COULD SEE AN INCH OR SO OF SNOWFALL SATURDAY
NIGHT...WITH LOWS MAINLY IN THE UPR 20S TO AROUND 30F.

UPPER WAVE MOVES EWD SUNDAY MORNING WITH COLD FRONTAL PASSAGE
EXPECTED IN ITS WAKE. WINDS SHIFT NWLY 10-15 KTS SUNDAY MORNING AND
ANTICIPATE MORE OF AN OROGRAPHIC -SW REGIME TO TAKE HOLD WITH
CHANCES FOR MTN SNOW SHOWERS THRU SUNDAY AFTERNOON...PERHAPS
LINGERING INTO THE FIRST PART OF SUNDAY EVENING. HIGHS SUNDAY /UPR
30S/ SHOULD BE EARLY IN THE DAY...WITH FALLING TEMPERATURES MID-LATE
AFTN WITH LOW-LEVEL CAA. MAY SEE AN ADDITIONAL 1-2" OF SNOW
ACCUMULATION OVER THE SUMMITS...AND FAVORED UPSLOPE FLOW AREAS ALONG
THE WRN SLOPES OF THE GREEN MTNS AND NRN SLOPES OF THE ADIRONDACKS.
WILL BE LOOKING FOR DIMINISHING CHANCES OF SNOW SHOWERS SUNDAY NIGHT
AS ANTICYCLONE BUILDS SE FROM ONTARIO AND LOW-LEVELS DRY OUT. SHOULD
SEE SOME PARTIAL CLEARING DURING THE OVERNIGHT HRS WITH DIMINISHING
NW WINDS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 245 PM EST FRIDAY...ALTHOUGH CONFIDENCE IS RATHER LOW IN
SPECIFIC DETAILS, ESPECIALLY AFTER WEDNESDAY, IT APPEARS THAT NEXT
WEEK WILL START OFF CHILLY, BUT TREND TO ABOVE NORMAL TEMPERATURES
FOR THE LAST HALF OF THE WEEK. WE MAY HAVE TO DEAL WITH A FEW
MINOR SYSTEMS AS WELL.

AT THIS POINT AM KEEPING WITH A DRY AND RATHER SUNNY MONDAY
FORECAST, THOUGH THE 12Z GFS AND EURO RUNS ARE A BIT SLOWER IN
GETTING A WEAK COLD FRONT ALL THE WAY THROUGH HERE UNTIL THE
AFTERNOON. WORST CASE IS THAT WE'LL START OFF CLOUDY BEFORE
CLEARING OUT. LOOKS LIKE ONLY A MODERATE SHOT OF CHILLY AIR COMING
IN MONDAY, BUT THE MODEL TRENDS HAVE BEEN TO MAKE IT LESS COLD.
THUS I'VE GONE A BIT ABOVE GUIDANCE, MEANING HIGHS JUST A SMIDGE
ABOVE FREEZING.

GUIDANCE IN AGREEMENT THAT HIGH PRESSURE MOVES
OVERHEAD MONDAY NIGHT, SO CLEAR & CHILLY WITH EXCELLENT
RADIATIONAL COOLING. SHOULD DROP INTO THE SINGLE DIGITS
ABOVE/BELOW ZERO IN MANY AREAS WITH TEENS IN THE WARMER VALLEYS.

HIGH PRESSURE KEEPS IN CONTROL TUESDAY, SO IT WILL BE A WALL-TO-
WALL SUNNY DAY ACROSS THE NORTH COUNTRY. THE HIGH MOVES A BIT TO
THE EAST, ALLOWING MODERATING SOUTHWEST FLOW TO DEVELOP. SHOULD
REACH THE MID 40S SOUTH/WEST AND CLOSER TO 40 NORTH/EAST. STAYS
DRY TUESDAY NITE WITH SEASONABLE TEMPERATURES. STUCK CLOSE TO
GUIDANCE FOR THESE PERIODS.

AS MENTIONED ABOVE, WEDNESDAY ONWARD IS RATHER LOW CONFIDENCE IN
SPECIFICS. GFS HAS MORE ENERGY IN THE NORTHERN STREAM WHILE THE
EURO CONCENTRATES A BIT MORE IN THE SOUTHERN STREAM. EVEN SO, THE
SYSTEMS THEY HAVE ARE GENERALLY WEAK. LOOKS LIKE SOMETHING SWINGS
THROUGH WEDNESDAY - ANOTHER ONE LATE THURSDAY INTO FRIDAY. TRIED
TO PUT SOME TIMING INTO THE GRIDS, BUT FOR THE MOST PART THERE ARE
A LOT OF LOW VALUE (25-40%) POPS FROM WEDNESDAY ONWARD. TOOK A
BLEND OF GMOS AND HPC GUIDANCE.

IN THE TEMPERATURE DEPARTMENT, THERE ARE SOME DIFFERENCES IN THE
MODELS, BUT THE OVERALL TREND IS TO BECOME MORE MILD. THE GFS MEX
GUIDANCE SHOWS MID 40S WEDNESDAY AND THURSDAY AND CLOSE TO 50 ON
FRIDAY, BUT I WENT A BIT HIGHER THAN THAT BASED ON TEMPERATURES
ALOFT WARMING -- IN FACT 850MB TEMPERATURES GO ABOVE 0C BY THE END
OF THE WEEK. THE TRICK WILL BE HOW THE SNOWCOVER WILL IMPACT THE
LOWEST LEVELS OF THE BOUNDARY LAYER. THERE WILL ALSO LIKELY BE
SOME PRECIPITATION AND CLOUDS AROUND TOO, SO THERE IS A CHANCE FOR
A RATHER BIG FORECAST BUST.

FOR PRECIPITATION TYPE, I JUST KEPT IT A SIMPLE RAIN/SNOW BASED
UPON THE TEMPERATURES. THUS IT WORKS OUT TO PRIMARILY RAIN SHOWERS
DURING THE DAY AND SNOW SHOWERS AT NIGHT.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
THROUGH 00Z SUNDAY...VRB CONDS EXPECTED ACROSS THE AREA OVER THE
NEXT 24 HOURS AS OCCLUDED LOW PUSHES ACROSS THE AREA.

AT KBTV/KPBG/KRUT GENERALLY VFR/MVFR CIGS WITH LIGHT
SOUTH/SOUTHEASTERLY FLOW TRENDING SOUTHWESTERLY OVERNIGHT AND
CONTINUING GUSTY AT TIMES SAT AFTERNOON. COULD SEE A FEW STRAY
SHOWERS THROUGH 02Z WITH PASSG OF SFC OCCLUSION...AND SCT -SHSN
BTWN 07-15Z SAT AS PARENT UPPER LOW CROSSES...BUT GENERALLY DRY
CONDS EXPECTED.

FOR KMPV/KMSS/KSLK...MVFR TO OCCASIONAL IFR CIGS EXPECTED AS FLOW
TRENDS SOUTH/SOUTHWESTERLY OVERNIGHT AND CONTINUES GUSTY AT TIMES
ON SATURDAY. CONDS LIKELY LOWERING TO IFR DURING 06-15Z TIME FRAME
IN SHSN AS PARENT UPPER LOW PASSES.

OUTLOOK 00Z SUNDAY THROUGH WEDNESDAY...

00Z SUN-18Z MON...SCATTERED RAIN/SNOW SHOWERS WITH MVFR AND LOCAL
IFR.
18Z MON-18Z WED...PRIMARILY VFR.

&&

.HYDROLOGY...
FLOOD WATCH REMAINS IN EFFECT ACROSS THE NORTH COUNTRY THRU 04Z
SUNDAY. AN ADDITIONAL 0.75" TO 1.00" OF RAINFALL OCCURRED THIS
MORNING ACROSS CENTRAL/S-CENTRAL VT WITH THE FRONTAL RAINBAND...BUT
THAT IS THE END OF ANY SIGNIFICANT QPF THE NEXT FEW DAYS. THE
RAINFALL COMBINED WITH MELTING SNOWPACK IS BEGINNING TO RESULT IN
RIVER RISES THIS AFTN. LOOKING AT 2-3 FOOT RISES THRU 12Z SATURDAY
ON THE MAIN STEM RIVERS...EXCEPT LOCALLY HIGHER FOR THE OTTER CREEK
AT CENTER RUTLAND. CURRENT RIVER FORECAST TAKES THE OTTER CREEK AT
CENTER RUTLAND JUST OVER THE 8.0 FOOT FLOOD STAGE AT 12Z SATURDAY.
ELSEWHERE...RIVER RISES SHOULD REMAIN WELL WITHIN BANKFUL. WILDCARD
IS FORMATION OF ICE JAMS...WHICH REMAIN POSSIBLE THRU SATURDAY WITH
TEMPERATURES AGAIN UP NEAR 40 AT LOWER ELEVATIONS. WE WILL CONTINUE
TO MONITOR THIS POTENTIAL TONIGHT AND SATURDAY AS RIVER FLOW
INCREASES. LIKEWISE...CLOGGED STORM DRAINS WILL CONTINUE TO LEAD TO
STREET FLOODING WITH TEMPS GENERALLY REMAINING ABOVE FREEZING.
ROAD CREWS SHOULD CONSIDER CLEARING DRAINS WHERE POSSIBLE TO HELP
MOVE MELTWATER OFF ROAD SURFACES MORE EFFICIENTLY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH SATURDAY EVENING FOR VTZ001>012-016>019.
NY...FLOOD WATCH THROUGH SATURDAY EVENING FOR NYZ026>031-034-035-
     087.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS
SHORT TERM...BANACOS
LONG TERM...NASH
AVIATION...JMG/NASH
HYDROLOGY...BANACOS
Hazardous weather outlook, Mar 11, 9:00 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
900 AM EST FRI MAR 11 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-121400-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
900 AM EST FRI MAR 11 2011

...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON ACCORDING
TO STANDARD OPERATING PROCEDURES.

BANACOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Washington

When
March 11, 6:35 PM EST to March 12, 6:00 PM EST
Where
Washington County, 0.63 mi E of Estey Arpt to 0.5 mi E of Estey Arpt
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
44.219, -72.787

River rises resulting from 0.75 to 1.25 inches of rain and snowmelt runoff caused renewed ice jam flooding along the Mad River. In Waitsfield, Meadow Road was flooded from water backed up by an ice jam.

Flood, Caledonia

When
March 13, 6:25 AM EST to March 14, 12:00 PM EST
Where
Caledonia County, 0.94 mi E of St Johnsbury to 0.91 mi ESE of St Johnsbury
Cause
Ice Jam
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
44.419, -72.001

River rises resulting from 0.75 to 1.25 inches of rain and snowmelt runoff on the 11th and 12th caused an ice jam to moved down the Moose River to Saint Johnsbury VT on March 13. The jam, estimated to be 1/4 mile long, lodged at the confluence with the Passumpsic River near Concord Avenue. Flooding occurred along Concord Avenue, and four homes were evacuated due to basement flooding. An excavator was brought in to break up the jam and alleviate the flooding on March 14.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289815, 289895.